Can Tretinoin Cause Acne?
When you seek out skincare solutions to help with problem skin, the last thing you want is for the products you’re using to make the issue worse – or create an entirely new problem on top of the one you already have. Unfortunately, this happens somewhat frequently – especially when treatment involves a new skincare product or when you end up trying several different products simply because you aren’t happy with the results.
When you look for prescription solutions, you’re expecting something that’s effective and less likely to cause further issues. Many dermatologists prescribe tretinoin (which goes by various brand names, including Retin-A) to remedy a range of skin conditions from acne to smoothing out aging skin.
While tretinoin can be incredibly effective in treating and healing both of these conditions, as well as a range of skin conditions in between, there is some concern about whether it can make acne appear or cause an existing condition to worsen.
Does Tretinoin Cause Acne?
First, let’s start by saying that there is a large range in how people’s skin responds to tretinoin and other retinoid products. Some individuals can use a more highly concentrated product right from the start with little or no issues, while others have noticeable side effects and suffer from the “tretinoin uglies” using the lowest possible strength. The need to assess skin health and monitor its reaction is one of the main reasons why tretinoin is available only through a prescription.
Now, back to the question at hand – does tretinoin cause acne? Well, it can, but it’s typically a short-lived scenario that happens as skin adjusts to the retinoid. This side effect of tretinoin is well known enough to have earned the recognizable name of the “tretinoin purge” in some circles. To better understand why acne may occur when using tretinoin, we need to begin by taking a closer look at how this retinoid works.
How Does Tretinoin Cause Acne?
One of the main mechanisms through which tretinoin works is by enhancing cellular turnover. Tretinoin penetrates the upper layers of the skin and prompts cellular renewal. As a result, we see new skin cells that are formed in the deeper layers of the skin make their way to surface faster. Old skin cells are sloughed off, and you’re left with more radiant, glowing skin.
Now, enhanced cellular turnover is a good thing. As we age, the rate at which our cells regenerate begins to decline. This is why dull, somewhat lifeless looking skin is one of the very first signs of aging, often showing itself before those fine lines become noticeable. So, anything we can do to keep cell regeneration occurring at a steady clip is great for the health of our skin.
The problem is that as your skin adjusts to tretinoin, it can get a little overreactive. Initially, you’re going to slough off a higher than typical amount of dead skin cells. Combine this with the minor inflammation, irritation and peeling some people experience when first using tretinoin, and you can see the possibility for a skin care issue forming.
Fortunately, for most people, these side effects are short-lived. However, many of them – such as the accumulation of dead skins, inflammation, and over-reactionary oil production, are the very things that also cause acne. Dead skin cells combine with excess oil and accumulate in pores. Dry, peeling skin can trap this mixture below the surface, and inflammation comes along and makes matters worse. The next thing you know, acne blemishes appear and you’re feeling worse about the condition of your skin than you were before.
These unwanted effects, while unpleasant, typically don’t last long – thus why it’s referred to as the tretinoin purge. For most people, this “purge” only lasts a couple weeks, and can produce symptoms from just a minor blemish or two, to full-blown acne. It’s always wise to discuss tretinoin use with your dermatologist, especially if you’re experiencing painful or uncomfortable symptoms from using it.
Are There Alternatives to Tretinoin for Treating Acne?
When used consistently and according to directions, tretinoin is incredibly effective at treating acne, although it may seem to initially make matters worse. If you’ve experienced side effects from tretinoin or have been a little apprehensive about using a prescription-strength retinoid on your skin, then you should know that there are alternatives out there that do the job, without all the side effects.
Tretinoin stands out as one of the most effective retinoids for addressing a range of skin conditions. However, there are also lower strength retinols that, when combined in the right formula with other effective ingredients, that have proven themselves to be on par with producing results similar to tretinoin. The bottom line is you don’t have to jump to the most severe solution first. Tretinoin is simply too harsh for some people, and for others the temporary side effects just aren’t worth it. Instead, look for retinoid creams such as Admire My Skin’s Clinically Effective Retinoid Cream that include effective ingredients, like hyaluronic acid, that do the work – without the irritation. Beautiful, healthy skin can be yours, without the side effects of tretinoin and other prescription strength retinols.